Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Surg Pathol. 2001 May;25(5):652-6.

Bizarre epithelial atypia of the sinonasal tract after chemotherapy.

Author information

  • 1Departments of Pathology, The Johns Hopkins Medical Institutions, Baltimore, Maryland 21231-2410, USA. wwestra@jhmi.edu

Abstract

Certain chemotherapeutic agents can induce bizarre epithelial atypia. The lower respiratory tract is a frequently targeted site, but similar changes have not been described adequately in the sinonasal tract. Unfamiliarity with these changes could potentially cause confusion with an infectious or neoplastic process. All biopsies of the sinonasal tract at The Johns Hopkins Hospital were reviewed prospectively over a 54-month period. Eleven cases with bizarre atypia of the respiratory epithelium formed the basis of this study. The medical records of these patients were reviewed. The specimens were from 11 patients who had previously undergone chemotherapy and bone marrow transplantation for acute myelocytic leukemia (n = 5), multiple myeloma (n = 3), acute lymphocytic leukemia (n = 2), and chronic myelocytic leukemia (n = 1). Although the chemotherapy regimens were highly variable, all included one or more of the alkylating agents (cyclophosphamide, n = 11; busulfan, n = 5; melphalan, n = 1). In all 11 patients, biopsies were acquired to rule out invasive fungal sinusitis. The atypical epithelial changes included striking nuclear enlargement, hyperchromasia, and pleomorphism. Sometimes these changes were full thickness and were associated with squamous metaplasia. Two of eight cases evaluated by frozen section were misinterpreted initially as high-grade epithelial dysplasia. Certain chemotherapeutic agents can induce striking epithelial atypia in the sinonasal tract. These changes should not be interpreted as neoplastic in nature, a potential pitfall in the frozen section evaluation of a destructive nasal process in oncology patients.

PMID:
11342778
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk